Hail, El Paso
- When
- April 22, 3:36 PM MST to 3:41 PM MST
- Where
- El Paso County, Colorado Spgs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.833, -104.817
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 22, 1:35 PM MST, 2 hours 1 minute earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 235 PM MDT TUE APR 22 2003 SHORT TERM DISCUSSION...(TONIGHT/WEDNESDAY). CONVECTIVE POTENTIAL/COVERAGE THIS EVENING AND AGAIN ON WED THE CONCERN. CURRENTLY...STRONG SERLY FLOW TRANSPORTING MOIST/UNSTABLE AIR WESTWARD WITH CONVECTION BREAKING OUT ALONG AND WEST OF I-25. LAPS CAPES RUNNING BETWEEN 500-1000 J/KG IN A NARROW RIBBON ALONG THE MOUNTAINS...WITH MUCH LESS INSTABILITY NOTED FARTHER EAST....WITH PERSISTENT LOW CLOUD DECK LIMITING HEATING ACROSS FAR SERN CO/NERN NM AND THE TEX/OK PANHANDLES. HARD TO FIND ANY SIG S/W TROUGHS TO HELP WITH UVV...WITH MOST ACTIVITY FORCED BY TERRAIN/UPSLOPE. TONIGHT...EXPECT BEST CHANCE OF CONVECTION TO LIE NEAR I-25 AND WESTWARD OVER THE MOUNTAINS AS UPPER LOW EDGES CLOSER. AN ISOLATED BRIEF SEVERE STORM IS NOT OUT OF THE QUESTION...ESPECIALLY IN THE AREA CENTERED ON KCOS AND KPUB...WHERE BEST INSTABILITY LIES. LATEST RUC/MESOETA SUGGEST CONVECTION COULD CONTINUE MUCH OF THE NIGHT...AS UVV INCREASES AHEAD OF APPROACHING UPPER LOW. CURRENT GRIDS LOOK GOOD AND WONT CHANGE MUCH. WEDNESDAY...TRACK OF THE UPPER LOW AND SURFACE CYCLONE WILL DETERMINE WX FOR MUCH OF THE AREA...WITH MODELS STILL NOT QUITE NARROWING DOWN A CONSENSUS SOLUTION. 12Z RUNS OF BOTH THE ETA/GFS LOOK TO DEEPEN THE NORTHERN SURFACE LOW TOO QUICKLY AT THE EXPENSE OF THE SOUTHERN CENTER OVER SERN CO. 18Z MESOETA LOOKS MORE CONSISTENT WITH PROGGED UPPER FEATURES...SHOWING A DEEPENING SURFACE LOW NEAR KLHX BY 18Z...THEN DRIFTING TOWARD THE KS BORDER BY EVENING. THIS TRACK SHOULD KEEP A GOOD DEAL OF PRECIP NORTH AND EAST OF THE CWA...THOUGH CERTAINLY RAIN AND SNOW SHOWERS WILL BE SCATTERED ACROSS THE ENTIRE AREA AS THE UPPER LOW MOVES ACROSS. SPC HAS SEVERE THREAT ALONG THE KS BORDER...AND WOULD EXPECT MOST SEVERE TSRA TO BE EAST OF CO AS INSTABILITY AXIS GETS SHUNTED EAST. EXCEPTION MIGHT BE NORTH OF THE ARK RIVER WHERE INSTABILITY WRAPS BACK AROUND THE SURFACE LOW. MAIN CHANGES TO GRIDS WERE TO LOWER POPS ALONG THE ERN MTNS AND PLAINS...AS EVEN SRN TRACK OF 18Z MESOETA SUGGESTS DOWNSLOPE AND DRIER AIR FOR THESE AREAS. WINDS MAY BE SLOW TO INCREASE IN THE MORNING AS SURFACE AND UPPER LOW ARE OVERHEAD...BUT GRADIENT STARTS TO TIGHTEN AS W-NW FLOW DEVELOPS IN THE AFTERNOON. --PETERSEN LONG TERM DISCUSSION...(WEDNESDAY NIGHT-MONDAY). CHALLENGE IS SYSTEM AFFECTING REGION WED AND THU. WED NIGHT AND THU...MODELS CONTINUE TO BE IN AGREEMENT ON MOVEMENT OF UPPER LOW ACROSS COLORADO TO NORTHWEST KS BY 12Z THU. THIS BRINGS TIGHT GRADIENT BEHIND THE LOW OVER EASTERN COLO. THIS PARTICULAR TRACK NOT THE BEST FOR WIDESPREAD PRECIP OVER SE COLORADO UNTIL THE LOW MOVES BY AND NORTHERLY FLOW PUSHES IN WITH WRAP AROUND. LOWERED POPS EXTREME SOUTH THINKING THAT DRY SLOT WILL MOVE ACROSS THAT AREA WED NIGHT BUT KEPT EXISTING POPS FOR THU AND THU NIGHT. KEPT WIND AND GUSTS GRIDS. FRI THROUGH TUESDAY...STILL HOLDING ON TO DRY FORECAST FRIDAY THEN INCREASE POPS WRN MTNS FIRST THEN EAST BY LATE SATURDAY. FRIDAY SHOULD BE THE PICK DAY OF THE WEEK AS SHORTWAVE RIDGE BUILDS IN AHEAD OF NEXT SYSTEM. MODELS OKAY WITH THIS SYSTEM UNTIL SUNDAY WHEN THEY DIFFER ON STRENGTH AND TIMING. FOR THE MOST PART PLAYED THE LOW NORTH OF CWFA WITH UPPER TROF PASSAGE AFTER TUESDAY. THIS KEEPS CWFA IN THE WARM SECTOR MUCH OF THE TIME THE BEST LIFT AND RH TO OUR NORTH. ADJUSTED POPS DOWN SOME IN KEEPING WITH THIS CONCEPT. .PUB...NONE.
COZ058>089-093>099-231300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT TUE APR 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS AROUND NOON...THEN SPREAD INTO THE SOUTHEAST PLAINS AFTER 100 PM. ONE OR TWO THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING SEVERE ACROSS THE SOUTHEAST COLORADO PLAINS...PRODUCING HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING. ACROSS THE EASTERN SAN JUAN MOUNTAINS...LA GARITA MOUNTAINS...THE SAN LUIS VALLEY...AND THE SAWATCH RANGE...THE MAIN THREAT FROM THUNDERSTORMS WILL BE STRONG GUSTY WINDS TO 50 MPH AND DANGEROUS LIGHTNING. A POTENT SPRING STORM SYSTEM WILL MOVE INTO THE 4 CORNERS REGION BY LATE TONIGHT. AHEAD OF THIS SYSTEM...SOUTHERLY WINDS WILL INCREASE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO...WITH SPEEDS OF 20 TO 30 MPH..WITH GUSTS TO NEAR 40 MPH BY THE AFTERNOON. THE BULK OF THE MOISTURE IS EXPECTED TO REMAIN AT THE MID AND HIGH LEVELS ACROSS WESTERN MOUNTAINS AND HIGH VALLEYS...CAUSING THUNDERSTORMS TO REMAIN HIGH BASED...WITH GUSTY WINDS THE PRIMARY THREAT. ACROSS THE SOUTHEAST COLORADO PLAINS...HOWEVER...STRONG SOUTH TO SOUTHEASTERLY WINDS ARE EXPECTED TO TRANSPORT LOW LEVEL MOISTURE INTO THE REGION THIS AFTERNOON THROUGH TONIGHT. THUNDERSTORM INITIATION WILL LIKELY OCCUR ALONG THE SOUTHEAST MOUNTAINS...AND THE ELEVATED TERRAIN OF THE PALMER DIVIDE AND RATON RIDGE EARLY THIS AFTERNOON. WIND SHEAR PROFILES WILL BE FAVORABLE FOR ONE OR TWO THUNDERSTORMS TO BECOME SEVERE AS THEY MOVE INTO THE SOUTHEAST PLAINS. AREAS MOST LIKELY TO RECEIVE SEVERE WEATHER THIS AFTERNOON AND TONIGHT WILL BE ACROSS LAS ANIMAS...AND BACA COUNTIES. .DAYS TWO THROUGH SEVEN....WEDNESDAY THROUGH MONDAY ON WEDNESDAY...A DRY LINE WILL RACE ACROSS THE SOUTHEAST PLAINS DURING THE MORNING...AND IT WILL BE EAST OF THE KANSAS AND COLORADO BORDER BY EARLY AFTERNOON. THE VERTICAL WIND SHEAR AHEAD OF THE DRY LINE WILL BE SUFFICIENTLY STRONG FOR SUPERCELLS TO DEVELOP...BUT THE ATMOSPHERE WILL ONLY BE WEAKLY UNSTABLE AHEAD OF THE DRY LINE..HAMPERING STORM DEVELOPMENT. HOWEVER...CLOSE TO THE KANSAS BORDER...THE ATMOSPHERE MAY BECOME UNSTABLE ENOUGH FOR ONE OR TWO STRONG STORMS TO DEVELOP ALONG THE DRY LINE...BEFORE MOVING INTO KANSAS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TODAY ACROSS THE SOUTHEAST PLAINS OF COLORADO AFTER 100 PM.
The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351762.